Maryland, 2016

Damaging Winds in Maryland, August 13, 2016

August 13, 2016 · NWS LWX · 3 events in 1 county or zone

A southerly flow around high pressure off the coast caused hot and humid conditions. A few severe thunderstorms developed due to the unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure off the coast caused hot and humid conditions. A few severe thunderstorms developed due to the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:02 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 1:02 PM EST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
202 PM EDT Sat Aug 13 2016

.SYNOPSIS...

High pressure remains over the western Atlantic through the
weekend. A weakening cold front will drop across the Mid Atlantic
before dissipating early next week.

&&

.NEAR TERM /TONIGHT/...
Currently seeing heat index values of 105 to 110 over much of the
area from the Blue Ridge east. Heat warnings and advisories will
remain in effect into the evening hours.

For the remainder of the afternoon/this evening we'll be keeping
an eye on isolated developing thunderstorms. The wind fields are
weak - the Cu outside our window are essentially stationary. Also
interesting is the the IAD morning sounding had a freezing level
of over 16K feet. Not a record but very high. Any storm that does
form will have the potential to produce brief heavy rainfall.

Air temperatures will stay above 80 across the majority of the
region through midnight... and in the cities/along the Bay all
night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

The syoptic pattern will remain in place Sunday bringing the east
coast another day of heat and humidity. An excessive heat watch is
in effect for many of the DC/Balt environs. Additional heat
advisories  will most likely be issued by evening shift.

SPC has placed the an area from the Potomac north to the Mason
Dixon Line in a marginal risk for severe thunderstorms. Obviously
anything that forms would have a tremendous amount of CAPE to work
with.

Continued warmth Sunday night. Monday will likely be a few degrees
cooler but with a better chance of afternoon/evening convection.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

A weak front will linger across our region Monday night through
Wednesday. This front will be the focal zone of showers and
thunderstorms, mainly during the afternoon.

The front should slide to the southeast Wednesday night through
Thursday night. There is still a chance for showers or a
thunderstorm even on the north side of the front and across the
Virginia Piedmont.

High pressure will build over New England and eastern Canada Friday
through Saturday. This high could nose southward into our region by
early need weekend. However, the chance for showers and
a thunderstorm still exist over the Potomac Highlands and along the
I-81 corridor Friday into Friday night.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

VFR conditions expected tonight through Monday with the exception
of when any scattered thunderstorms move over an airport.

MVFR or perhaps brief IFR conditions could develop with showers
and thunderstorms Tuesday and Tuesday evening. Otherwise, VFR conditions
expected.

&&

.MARINE...

Marginal SCA in effect for the widest part of the MD portion of
the Chesapeake Bay through Sunday. Isolated thunderstorms will be
possible Sunday and Monday.

No marine hazards expected Monday night through Tuesday night.

&&

.CLIMATE...

A ranking of 2016 average temperatures Jun 1-Aug 12:

DCA  4th warmest* 80.0 degrees  (tied with 2015 and 1980)
Balt 34th warmest 76.8 degrees
IAD  7th warmest  76.7 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.

Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for today and tomorrow.

                        Record High:       Record High Minimum

For DCA:
Saturday August 13th:  101 in 1881:        79 in 1995
Sunday: August 14th:   100 in 1943:        80 in 2002

For BWI:
Saturday August 13th:   99 in 2002:        79 in 1872
Sunday August 14th:     99 in 1985:        77 in 1947

For IAD:
Saturday August 13th:   98 in 2002:        76 in 1988
Sunday August 14th:    100 in 1985:        75 in 2002

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 11 PM EDT this evening for DCZ001.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for DCZ001.
MD...Heat Advisory until 9 PM EDT this evening for MDZ003-016>018.
     Excessive Heat Warning until 11 PM EDT this evening for
     MDZ004>006-011-013-014-503>508.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for MDZ011-013-014-018-504-506-508.
VA...Heat Advisory until 9 PM EDT this evening for VAZ027>031-
     036>040-050-051-055>057-501-502.
     Excessive Heat Warning until 11 PM EDT this evening for
     VAZ052>054-505-506.
     Excessive Heat Watch from Sunday afternoon through Sunday
     evening for VAZ053-054.
WV...Heat Advisory until 9 PM EDT this evening for WVZ051>053.
MARINE...Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.

&&

PRODUCTS...WOODY!/KLW
Hazardous weather outlook, Aug 13, 3:48 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT SAT AUG 13 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-142100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
448 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11 PM FOR THE
WASHINGTON DC AND BALTIMORE METRO AREAS. A HEAT ADVISORY IS IN
EFFECT UNTIL 8PM FOR THE REST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE OUTLOOK AREA FROM
NOON TO 8 PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-142100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
448 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11PM FOR WESTERN
PORTIONS OF THE BALTIMORE-WASHINGTON METRO AREA. A HEAT ADVISORY
IS IN EFFECT FOR WESTERN-CENTRAL MARYLAND...THE EASTERN WEST
VIRGINIA PANHANDLE...THE VIRGINIA PIEDMONT AND NORTHERN
SHENANDOAH VALLEY UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY IS IN EFFECT FOR EASTERN PORTIONS OF THE OUTLOOK
AREA SUNDAY FROM NOON TO 8PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

JACKSON

In the hours before

Local storm report, Aug 13, 5:57 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     LEVELS                  39.48N  78.55W
08/13/2016                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF JERSEY MOUNTAIN ROAD
            AND LITTLE CACAPON-LEVELS ROAD.

&&

EVENT NUMBER LWX1604676

DH
Local storm report, Aug 13, 6:21 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     4 NW CACAPON STATE PARK 39.55N  78.35W
08/13/2016                   MORGAN             WV   911 CALL CENTER

            TREE DOWN IN THE 20000 BLOCK OF CACAPON ROAD.

&&

EVENT NUMBER LWX1604677

DH

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 13, 6:43 PM EST
Where
Washington County, 1.49 mi SE of Spickler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.657, -77.848

A tree was down on Highway 40 at Conococheague Creek.

Thunderstorm Wind, Washington

When
August 13, 6:57 PM EST
Where
Washington County, 1.27 mi ENE of Cearfoss
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.705, -77.757

A tree was down just northwest of Maugansville.

Thunderstorm Wind, Washington

When
August 13, 7:06 PM EST
Where
Washington County, 0.88 mi SSE of Hagerstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.638, -77.715

A tree was down on a vehicle on East Antietam Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649264, 649265, 649266.